Anti-tuberculous Therapy and Acute Liver Failure

Lancet. 1995 Mar 4;345(8949):555-6. doi: 10.1016/s0140-6736(95)90468-9.

Abstract

The incidence of tuberculosis has been increasing since 1987, exposing a greater number of patients to the risks of three potentially hepatotoxic drugs, isoniazid, rifampicin, and pyrazinamide. Awareness of potentially severe drug hepatotoxic reactions is vital because fulminant hepatic failure is a devastating and often fatal condition without liver transplantation. We report four cases of fulminant hepatic failure caused by rifampicin, isoniazid, or both. These cases highlight the need for stricter adherence to and review of current guidelines on liver function tests after starting anti-tuberculous therapies.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Antitubercular Agents / adverse effects*
  • Drug Therapy, Combination
  • Female
  • Hepatic Encephalopathy / chemically induced*
  • Hepatic Encephalopathy / surgery
  • Humans
  • Immunosuppression
  • Isoniazid / administration & dosage
  • Isoniazid / adverse effects
  • Liver Function Tests
  • Liver Transplantation
  • Male
  • Middle Aged
  • Rifampin / administration & dosage
  • Rifampin / adverse effects
  • Tuberculosis, Lymph Node / drug therapy
  • Tuberculosis, Pulmonary / drug therapy

Substances

  • Antitubercular Agents
  • Isoniazid
  • Rifampin